Texas, 2009Flash Flood and Damaging Winds in Texas, August 11, 2009
August 11, 2009 · NWS MAF · 5 events in 2 counties and zones
Numerous showers and thunderstorms developed across west Texas on this day, as deep moisture was in place and an upper level disturbance moved across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across west Texas on this day, as deep moisture was in place and an upper level disturbance moved across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 1:42 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 11, 1:42 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE AUG 11 2009
.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON DUE TO THREE SEPARATE
TRIGGERING MECHANISMS. ISOLATED CONVECTION OUT WEST IS DUE TO
TERRAIN...STRONG THUNDERSTORMS ACROSS OUR NORTHERN CWA ARE DUE TO
A QUASI STATIONARY FRONT...AND CONVECTION IN THE EASTERN PERMIAN
BASIN IS DEVELOPING ALONG A 850MB THETA E AXIS. PRECIPITABLE WATER
IS MODEST AT 1.25-1.5 INCHES SO SLOW MOVING STORMS WILL HAVE SOME
POTENTIAL TO PRODUCE LOCALIZED MINOR FLOODING. 88D VWP SHOWS
EASTERLY WINDS AT 10 KTS THROUGH THE LOWEST 7KM SO THE SEVERE
THREAT WILL BE MINIMAL WITH SUCH WEAK SHEAR. AM EXPECTING THE
TERRAIN CONVECTION TO DISSIPATE FIRST TONIGHT...WITH THE STORMS
HOLDING ON LONGEST WHERE THE FRONT AND THETA E RIDGE AXIS
INTERSECT IN THE NORTHEASTERN PERMIAN BASIN.
THE FRONT WILL SLOWLY SAG SOUTH TOMORROW CONTINUING TO PROVIDE A
FOCUS FOR CONVECTION. I MAY HAVE UNDERDONE POPS WED FROM THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS REGION AND THE MID SHIFT WILL
HAVE TO TAKE A CLOSE LOOK AT THIS TONIGHT. THE FRONT WILL NOT HAVE
MUCH OF AN EFFECT ON TEMPS AND WILL LIFT BACK NORTH ON THURSDAY.
THE UPPER RIDGE CURRENTLY OVER NEW MEXICO WILL SHIFT EAST AS A
DEEP WEST COAST TROUGH DEVELOPS. MODELS ARE IN DECENT AGREEMENT ON
THIS BUT THERE ARE SOME AREAS OF UNCERTAINTY. COOLED TEMPS DOWN ON
FRIDAY DUE TO THE 12Z GFS SHOWING A LEADING UPPER TROUGH MOVING
ACROSS THE AREA...INCREASING CLOUDS AND PRECIP...AND WITH LESS
SUBSIDENCE SHOULD KEEP TEMPS COOLER. HOWEVER THERE ARE SOME
INDICATIONS THAT THE GFS MAY BE FAST...OR IT MAY NOT HAPPEN AT
ALL. SOMETHING ELSE THE GFS IS SHOWING IS AN UPPER TROUGH
APPROACHING FROM THE EAST AROUND THE SOUTHEAST U.S. HIGH MOVING
INTO THE BIG BEND REGION ON SUNDAY. IF THIS WERE TO HAPPEN WE
COULD SEE POPS INCREASE AGAIN...BUT THE GFS IS NOTORIOUS FOR ITS
POOR HANDLING OF SUCH SYSTEMS AND THUS CONFIDENCE IS LOW FOR THIS
MODEL SOLUTION LATE IN THE FORECAST PERIOD.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 94 70 95 / 40 20 20 10
CARLSBAD NM 69 94 70 99 / 30 20 10 10
DRYDEN TX 74 99 74 96 / 20 20 20 10
FORT STOCKTON TX 72 97 72 98 / 30 20 20 10
GUADALUPE PASS TX 66 94 65 94 / 30 20 10 20
HOBBS NM 71 97 70 99 / 40 20 10 10
MARFA TX 59 88 60 90 / 30 20 10 20
MIDLAND INTL AIRPORT TX 72 95 71 97 / 30 20 20 10
ODESSA TX 73 95 72 96 / 30 20 20 10
WINK TX 74 102 75 102 / 20 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
44/10
Hazardous weather outlook, Aug 11, 12:49 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE AUG 11 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE AUG 11 2009 /1249 PM MDT TUE AUG 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE WESTERN LOW
ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE WEEKEND...MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
In the hours before
Special weather statement, Aug 11, 2:40 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT TUE AUG 11 2009
TXZ069-112115-
UPTON-
340 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEAST UPTON COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF RANKIN AT
336 PM CDT...MOVING NORTH AT 5 MPH.
WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL ARE POSSIBLE.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE
EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY
DEVELOP RAPIDLY.
THIS THUNDERSTORM WILL IMPACT RANKIN AND MOTORISTS ON U.S. HIGHWAY
67 EAST OF RANKIN.
SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Special weather statement, Aug 11, 2:48 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE AUG 11 2009
TXZ053-112130-
MITCHELL-
348 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY.
AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF COLORADO CITY AT 345 PM CDT. THIS STORM WAS NEARLY STATIONARY.
GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF
MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.
SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA.
Special weather statement, Aug 11, 2:50 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT TUE AUG 11 2009
TXZ052-112115-
HOWARD-
350 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE EAST OF FORSAN AT
346 PM CDT...MOVING WEST AT 10 MPH. ANOTHER INTENSIFYING
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG SPRING...MOVING
WEST AT 10 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL
ARE POSSIBLE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY
DEVELOP RAPIDLY.
THESE THUNDERSTORMS WILL IMPACT FORSAN...BIG SPRING AND MOTORISTS ON
INTERSTATE 20.
PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:17 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT TUE AUG 11 2009
TXZ045-112145-
GAINES-
417 PM CDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.
AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 3 MILES SOUTHWEST OF
SEMINOLE AT 416 PM CDT. THE STORM WAS NEARLY STATIONARY. IN ADDITION
TO STRONG WINDS AND SMALL HAIL...DEADLY CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THIS STORM.
SEEK SHELTER INDOORS IF THIS STORM IS NEAR YOUR LOCATION.
Thunderstorm Wind, Mitchell
- When
- August 11, 3:21 PM CST to 3:23 PM CST
- Where
- Mitchell County, 0.58 mi W of Colorado City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -100.860
Law enforcement reported a roof was blown off an old small structure and trees were downed by thunderstorm winds.
Thunderstorm Wind, Mitchell
- When
- August 11, 3:24 PM CST to 3:25 PM CST
- Where
- Mitchell County, 2.82 mi SSW of Colorado City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.360, -100.860
Local law enforcement reported multiple power lines were downed due the strong winds. The number of power poles/lines damaged was not available.
Thunderstorm Wind, Mitchell
- When
- August 11, 3:45 PM CST to 3:46 PM CST
- Where
- Mitchell County, 4.19 mi N of Loraine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.480, -100.710
No damage was reported with this event.
Flash Flood, Mitchell
- When
- August 11, 4:25 PM CST to 5:25 PM CST
- Where
- Mitchell County, 1.5 mi NNW of Buford to 7.72 mi SSE of Buford
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.490, -100.860
Thunderstorm Wind, Loving
- When
- August 11, 6:33 PM CST to 6:34 PM CST
- Where
- Loving County, 14.39 mi NE of Mentone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -103.430
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
- Hail in Mississippi, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193659, 193661, 193660, 193663, 193658.